Wisconsin, 2004

Hail and Damaging Winds in Wisconsin, May 17, 2004

May 17, 2004 · NWS MKX · 9 events in 6 counties and zones

A line of thunderstorms, some severe, rolled through south-central and southeast Wisconsin. Large hail and damaging straight-line winds gusting to 56 kts (65 mph) were generated.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of thunderstorms, some severe, rolled through south-central and southeast Wisconsin. Large hail and damaging straight-line winds gusting to 56 kts (65 mph) were generated. Large trees and some power poles were damaged, especially in the Beloit to Clinton area of Rock County. As usual, the accompanying heavy rains resulted in urban flooding (water over the curb) in Madison (Dane Co.), and in Jefferson (Jefferson Co.) where rainfall of 1/2 inch within 15 minutes was reported. Refer to the Green Lake County May 25th flood event for additional information.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 17, 1:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, May 17, 1:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT MON MAY 17 2004

.DISCUSSION...
FCST FOCUS IS ON TSTM CHCS AND INTENSITY AHD OF APCHG CDFNT ALG
WITH AMOUNTS AND FLOODING POTENTIAL FOR SATURATED FAR SE.

IN THE SHORT TERM...TSTMS NOW OVR NE WI ARE HEADED OUT OVR LAKE
MICHIGAN. BUT NEW ACTVTY IS BLOSSOMING AHD OF CDFNT OVR NRN AND WRN
IA. THESE STORMS SHOULD SPREAD NEWD INTO CWA AS FNT APCHS TNGT. SE WI
HAS BEEN HEATING UP WELL IN NARROW CLR SLOT...BUT MORE CLDS SPREADING
IN FM THE W. MSAS LIS ARE DOWN TO MINUS 7 IN ERN WI THIS AFTN. REF
RECENT SWOMCD FOR WATCH PSBLTY. ERLYR FCST HAS ONGOING SCENARIO
NAILED DOWN PRETTY WELL...FEW ADJS NEEDED FOR TNGT PTN. THIS INCLUDES
FLOODING POTENTIAL AS ASSESSED THEN REGARDING REPEATED CONVECTION
DUMPING HVY RNFALL AMTS ON ALREADY WATERLOGGED AREAS.

HIGH PRES BUILDING IN FOR TUE WITH ALL MODELS TAKING BNDRY FAR
ENOUGH SOUTH TO KEEP CWA GENLY DRY PROBABLY UNTIL WED NGT WHEN RETURN
FLOW BRINGS ANOTHER CHC FOR TSTMS.

&&

.MKX...FLASH FLOOD WATCH TONIGHT ZONES 65...66...70>72.

NJ
Hazardous weather outlook, May 17, 4:00 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT MON MAY 17 2004

WIZ046-047-051-052-056>060-062>072-180939-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. DAMAGING THUNDERSTORMS WINDS ARE POSSIBLE.

SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND WITH THE ALREADY
SATURATED GROUND MAY PRODUCE FLASH FLOODING TONIGHT OVER THE FAR
SOUTHEAST WISCONSIN COUNTIES OF KENOSHA...RACINE...MILWAUKEE...
WAUKESHA AND WALWORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY...AND THEN AGAIN FRIDAY NIGHT INTO SATURDAY...AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

XX

The radar

The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain, 2 hail, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Dane

When
May 17, 6:00 PM CST to 7:30 PM CST
Where
Dane County, Madison
Reported by
AMATEUR RADIO
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Hail, Sauk

When
May 17, 6:27 PM CST to 6:37 PM CST
Where
Sauk County, Spring Green
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -90.067

Thunderstorm Wind, Sauk

When
May 17, 6:27 PM CST
Where
Sauk County, Spring Green
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -90.067

Hail, Iowa

When
May 17, 6:35 PM CST
Where
Iowa County, 5 mi W of Arena
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -90.017

Heavy Rain, Jefferson

When
May 17, 7:30 PM CST to 9:00 PM CST
Where
Jefferson County, Jefferson
Reported by
TRAINED SPOTTER
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dane

When
May 17, 7:40 PM CST
Where
Dane County, 2 mi N of Utica
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -89.117

Funnel Cloud, Green

When
May 17, 8:05 PM CST
Where
Green County, Brodhead
Reported by
LAW ENFORCEMENT
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Thunderstorm Wind, Jefferson

When
May 17, 8:15 PM CST
Where
Jefferson County, Watertown
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.200, -88.717

Thunderstorm Wind, Rock

When
May 17, 8:28 PM CST to 8:35 PM CST
Where
Rock County, Beloit
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -89.033

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403788, 5403785, 5403793, 5403786, 5403790, 5403787, 5403792, 5403789, 5403791.